Kansas, 2020

Hail in Kansas, March 24, 2020

March 24, 2020 · NWS ICT · 2 events in 2 counties and zones

Strong storms moved across South Central KS producing marginally severe sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong storms moved across South Central KS producing marginally severe sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 23, 10:11 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 23, 10:11 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1111 PM CDT Mon Mar 23 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM CDT Mon Mar 23 2020

Water vapor imagery shows shortwave energy approaching the Desert
Southwest region with a broad area of return flow over the Plains.
Warm front is currently situated just south of the Red River.

Shortwave is expected to continue tracking east tonight and will
be approaching the OK/TX Panhandle by around 06z. In response to
this wave, 850-700mb moisture transport will quickly ramp up after
00z over western KS and will shift over south central KS by
06-09z. Elevated instability will also increase after dark with
RAP/NAM forecasting around 1000-1500J/kg of CAPE above 850mb. Mid
level lapse rates look to be fairly impressive with 700-500mb
rates in the 8-9c/km range, with the higher values over southern
portions of the forecast area. Definitely won't be lacking shear
tonight with 1-6km bulk shear values around 50kts.

So not much has changed since last forecast package with storms
expected to be moving into western flank of forecast area around
midnight with this activity quickly shifting southeast into the
pre-down hours Tue. Hail still looks like the main threat with
severe hail a good bet. Previous forecaster mentioned golf ball
hail possible with the more intense storms and this continues to
look reasonable. By 12z Tue, what is left of the overnight storms
should be exiting southeast KS.

Upper pattern is expected to remain zonal even behind this impulse
which will allow above normal temps to overspread the area Tue.
Warm-up will continue into Wed as return flow increases ahead of
our next shortwave which will be coming onshore Wed night.

.LONG TERM...(Thursday through Monday)
Issued at 320 PM CDT Mon Mar 23 2020

By 12z Thu, another shortwave trough will be coming onshore over
southern CA with a cold front extending across northern MO into
northern KS. Will introduce pops back into the forecast Thu night
as mid level theta-e advection increases with the cold front
across southeast KS also being a possible focus for convection.
After the Thu time frame some significant differences start to
show up in the medium range models. The ECMWF lifts the shortwave
out slightly faster and further north compared to the GFS. The
ECMWF would bring decent snow chances to eastern Nebraska into
northern KS. Meanwhile, the GFS leaves it as more of an open wave
and would result in decent rain/snow chances for Fri night into
Sat morning. Confidence is high in cooler temps for Fri into Sat
behind the departing shortwave.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1112 PM CDT Mon Mar 23 2020

Scattered to numerous showers and thunderstorms will continue to
develop and move east-southeastward across much of the area
overnight, lingering into mid-morning across southeast Kansas.
Severe storms with primarily a hail risk is the main concern
across southern Kansas. Otherwise, IFR cigs will develop over most
of the area into Tuesday morning before improving to higher end
MVFR or VFR during Tuesday afternoon. Lower vsbys in heavy rain
and some transient fog to IFR category can also be expected,
though relatively brief. Easterly surface winds will back around
to the north-northeast as the surface low moves eastward across
northern Oklahoma.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  64  45  73 /  90  10   0   0
Hutchinson      46  65  44  73 /  90  10   0   0
Newton          47  63  43  71 /  90  20   0   0
ElDorado        48  63  44  72 /  90  20   0   0
Winfield-KWLD   51  66  45  75 /  90  20   0   0
Russell         43  64  43  74 /  80  10   0   0
Great Bend      44  65  44  75 /  80  10   0   0
Salina          46  61  44  73 /  80  20   0   0
McPherson       46  63  43  71 /  90  10   0   0
Coffeyville     53  65  43  73 /  90  40   0   0
Chanute         49  62  43  71 /  90  50   0   0
Iola            49  61  42  71 /  80  50   0   0
Parsons-KPPF    51  64  43  72 /  90  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
Hazardous weather outlook, Mar 23, 3:06 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
406 PM CDT Mon Mar 23 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241800-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
406 PM CDT Mon Mar 23 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms are likely for late tonight with the primary hazard
being large damaging hail, mainly affecting locations south of a
Great Bend to McPherson, to Cottonwood Falls line. The strongest
storms will be capable of producing dime to golf ball sized hail,
and 45 to 55 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms could linger into the early morning hours across
southeast Kansas Tuesday morning.

Thunderstorms are possible again for Thursday night through Friday
night across parts of south central and southeast Kansas. There is
some uncertainty with timing and track of this weather system,
however a few strong storms could be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 24, 12:12 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wichita KS
112 AM CDT Tue Mar 24 2020

KSZ067-240700-
Reno KS-
112 AM CDT Tue Mar 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...

* Until 200 AM CDT.

* At 111 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northeast of Pretty
  Prairie...moving northeast at 30 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Haven, Yoder and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Kansas.

LAT...LON 3808 9770 3778 9770 3780 9807 3792 9810
TIME...MOT...LOC 0612Z 245DEG 28KT 3786 9797

Martin
Special weather statement, Mar 24, 12:44 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
144 AM CDT Tue Mar 24 2020

KSZ082-240745-
Kingman KS-
144 AM CDT Tue Mar 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Kingman County in south central Kansas...

* Until 245 AM CDT.

* At 142 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Isabel...moving east at 40 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Kingman, Nashville, Willowdale, Zenda, Spivey, Cleveland, Rago and
  Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central Kansas.

LAT...LON 3739 9846 3757 9847 3761 9846 3773 9812
      3773 9807 3739 9805
TIME...MOT...LOC 0643Z 257DEG 35KT 3743 9861

Martin

The radar

The Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 07:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kingman

When
March 24, 1:13 AM CST to 1:14 AM CST
Where
Kingman County, Zenda
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.450, -98.280

Delayed report. Time was estimated by radar.

Hail, Sedgwick

When
March 24, 1:30 AM CST to 1:31 AM CST
Where
Sedgwick County, 2.34 mi SSE of Garden Plain
Measured
0.88 in hail
Reported by
Public
Coordinates
37.640, -97.660

The report was relayed to NWS via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883173, 883175.